Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 29, 2016Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Aug 29, 2016, 5:13 PM MDT for Lincoln County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2016, 5:13 PM MDT (23:13 UTC)
Expired
Aug 29, 2016, 6:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 164 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS85 KMSO 292313
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON AUG 29 2016
 
MTZ001-300000-
KOOTENAI/CABINET REGION MT-
513 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
600 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG STORM 17 MILES
NORTHEAST OF NOXON...OR 18 MILES SOUTH OF LIBBY...MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LINCOLN COUNTY.

LAT...LON 4801 11540 4812 11562 4853 11526 4837 11493
TIME...MOT...LOC 2312Z 215DEG 24KT 4813 11545 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:34 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Mon Aug 29 2016

.DISCUSSION...Continue to expect warmer than normal temperatures
through Thursday. The hottest day is expected to be tomorrow, where
a few locations could match or exceed record highs. Southwest flow
aloft with periodic upper level waves will bring a chance for
showers and thunderstorms each day. For today and Tuesday, the
thunderstorms will generally be high-based, or dry, which means
the main threats would be lightning, new fire starts, and gusty
winds. By Wednesday, thunderstorm activity will be more focused
over southwest Montana, and there could be a mixture of wet and
dry thunderstorms. Wildfire smoke will also be an impact for the
next several days. The smoke was fairly intense in the Bitterroot
and Missoula Valleys, and also towards the Butte region, and is
expected to affect the public at least through Wednesday morning.
Breezy westerly winds could help alleviate some of the areas by
Wednesday afternoon.

Although extended models have been struggling on specific details,
there is still fairly high confidence that a cooler weather
pattern will begin to develop on Thursday as a tough begins to
move over the region. Thursday will still be a rather warm day,
with storms in southwest Montana but looks to be cooler than
Wednesday. The end of the week and the weekend are expected to
have below average temperatures. There is still a lot of question
on precipitation for the extended forecast period, but there will
be increased chances during the end of the week and beginning of
the weekend with better detail to come.

&&

.AVIATION...Wildfire smoke will continue to cause reductions in
visibility at both KBTM and KMSO for the next 24 hours, or until a
substantial wind develops that helps scour smoke out from valleys.
Until then, with high pressure the main weather feature over the
Northern Rockies, only a slight diurnal breeze is possible. At
KGPI, a northeasterly wind has been periodically elevated through
the day, with the expectation of this continuing through this
evening. Much of the same is expected for Tuesday for all
terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 29, 4:38 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT MON AUG 29 2016

IDZ005-MTZ004-292315-
NORTHERN CLEARWATER MOUNTAINS ID-LOWER CLARK FORK REGION MT-
438 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEARWATER...CENTRAL
MINERAL...NORTHWESTERN MISSOULA AND SOUTHEASTERN SANDERS COUNTIES
UNTIL 515 PM MDT/415 PM PDT/...

AT 437 PM MDT/337 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
STORM 13 MILES SOUTHWEST OF RIVERBEND...OR 13 MILES SOUTHWEST OF
SUPERIOR...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...RIVERBEND...KEYSTONE AND LOZEAU.

LAT...LON 4737 11495 4723 11461 4690 11499 4693 11506
      4694 11496 4697 11501 4697 11505 4701 11507
      4702 11507 4704 11509 4707 11513 4710 11514
TIME...MOT...LOC 2237Z 212DEG 29KT 4702 11504
Special weather statement, Aug 29, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON AUG 29 2016

MTZ001-300000-
KOOTENAI/CABINET REGION MT-
513 PM MDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
600 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG STORM 17 MILES
NORTHEAST OF NOXON...OR 18 MILES SOUTH OF LIBBY...MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LINCOLN COUNTY.

LAT...LON 4801 11540 4812 11562 4853 11526 4837 11493
TIME...MOT...LOC 2312Z 215DEG 24KT 4813 11545

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:38 PM MDTSpecial Weather StatementMSOMineral37 min
Aug 29, 5:18 PM MDTSpecial Weather StatementMSOSanders42 min
Aug 29, 5:24 PM MDTSpecial Weather StatementMSOLake51 min
Aug 29, 5:49 PM MDTSpecial Weather StatementMSOLincoln41 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.